Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Wilmington, OH

April 4, 2003Butler County, Hamilton County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 4, 2003, 11:57 PM EST for Butler County, Hamilton County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 11:57 PM EST (04:57 UTC)
Expired
Apr 5, 2003, 12:30 AM EST
In force
33 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Butler County, OH, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 61 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 10:20 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 050457
SVRILN
OHC017-061-050530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1156 PM EST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN OHIO...
  HAMILTON COUNTY IN OHIO...

* UNTIL 1230 AM EST...

* AT 1156 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF  
  HAMILTON TO 9 MILES SOUTHWEST OF MOUNT HEALTHY...MOVING EAST AT 45
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLUE ASH...
  CINCINNATI...
  DEER PARK...
  FAIRFIELD...
  FINNEYTOWN...
  HAMILTON...
  LOVELAND...
  MIDDLETOWN...
  MONROE...
  MOUNT HEALTHY...
  ROSS...
  SHARONVILLE...
  SPRINGDALE...
  TRENTON...
  WYOMING...

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS.

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3917 8473 3945 8466 3953 8434 3929 8435
          3929 8427 3918 8433 3910 8467

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 8:15 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 4, 8:15 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
815 PM EST FRI APR 4 2003

WITH UPDATED FORECAST THAT WAS JUST SENT ALSO ADJUSTED TIMING OF
PRECIPITATION IN SOME ZONES. EARLIER SCATTERED ACTIVITY IN THE SOUTH
DIMINISHED WITH LOSS OF HEATING. SO IT LOOKS LIKE IT WILL TAKE THE
APPROACH OF THE COLD FRONT TO GET PRECIPITATION INTO THAT PART OF
THE AREA. HOWEVER ACTIVITY CONTINUES OFF AND ON ACROSS NORTHERN
ZONES WHICH ARE CLOSER TO THE WARM FRONT.

.ILN...NONE.
Hazardous weather outlook, Apr 4, 5:37 AM EST, 18 hours 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
537 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND INTO THIS EVENING...ESPECIALLY FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHERN OHIO. HOWEVER...A POSSIBILITY FOR SEVERE
THUNDERSTORMS DOES EXIST IN PORTIONS OF THE MIAMI AND WHITEWATER
VALLEY REGIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

In the hours before

Local storm report, Apr 4, 9:37 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
937 PM EST FRI APR 4 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    1 N RATHBONE              OH   .75 INCH HAIL
04/04/03   DELAWARE

0914 PM    3 NW ROCKFORD             OH   .75 INCH HAIL
04/04/03   MERCER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:36 PM ESTSevere Thunderstorm WarningILNDarke, Preble24 min
Apr 4, 11:01 PM ESTSevere Thunderstorm WarningILNButler, Darke, Miami, Montgomery, Preble29 min
Apr 4, 11:28 PM ESTSevere Thunderstorm WarningILNMiami, Montgomery47 min
Apr 4, 11:35 PM ESTSevere Thunderstorm WarningILNDelaware, Union40 min
Apr 4, 11:36 PM ESTSevere Thunderstorm WarningILNButler, Hamilton24 min
Apr 4, 11:40 PM ESTTornado WarningILNFayette, Madison, Montgomery35 min
Apr 4, 11:43 PM ESTTornado WarningILNMontgomery32 min
Apr 4, 11:45 PM ESTSevere Thunderstorm WarningILNClark, Clinton, Greene, Warren30 min
Apr 5, 12:07 AM ESTSevere Thunderstorm WarningILNClinton, Fayette, Madison38 min
Apr 5, 12:27 AM ESTSevere Thunderstorm WarningILNClermont, Hamilton, Warren33 min
Apr 5, 12:51 AM ESTSevere Thunderstorm WarningILNFairfield, Franklin, Hocking, Licking, Pickaway, Ross39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.